Kansas, 2009Hail in Kansas, August 10, 2009
August 10, 2009 · NWS GID · 2 events in 2 counties and zones
Yet another weak upper level disturbance moving through the region brought additional thunderstorms to North Central Kansas during the mid morning hours. While penny size hail was reported in Osborne County near Luray, quarter to half dollar size hail fell south of Zurich in Rooks County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $100,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another weak upper level disturbance moving through the region brought additional thunderstorms to North Central Kansas during the mid morning hours. While penny size hail was reported in Osborne County near Luray, quarter to half dollar size hail fell south of Zurich in Rooks County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 10, 5:44 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 10, 5:44 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
644 AM CDT MON AUG 10 2009
.AVIATION...12Z TAF. PRIMARY CONCERN LIES IN THE FIRST FEW HOURS
OF THIS TAF PERIOD...WITH THE LOW LEVEL STRATUS AND FOG IN THE
AREA. MOSTLY CLEAR SKIES HAVE ALLOWED TEMPS TO COOL...AND WITH DEW
POINTS LINGERING IN THE LOWER 60S AND LIGHT WINDS...THIS HAS ALLOWED
FOR AT TIMES DENSE FOG TO DEVELOP AT THE TERMINAL...BRINGING
PERIODIC LIFR CONDITIONS. EXPECT THIS TO BE THE CASE FOR A FEW
MORE HOURS...ONCE THE SUN GETS UP AND BURNS THIS OFF CONDITIONS
WILL IMPROVE. ANOTHER CONCERN IS WITH PRECIPITATION CHANCES
THROUGH THE DAY AS AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE
ROCKIES AND THROUGH THE CENTRAL PLAINS. EXPECT BULK OF ACTIVITY TO
REMAIN TO THE SOUTH OF THE TERMINAL...BUT MAY SEE A FEW SCT
SHOWERS THIS MORNING. WINDS ARE TRICKY...AND WITH A WEAK SFC
PATTERN OVER THE AREA...DETERMINING A PREVAILING DIRECTION IS
DIFFICULT. EXPECTING VERY LIGHT WINDS THROUGH THE TAF
PERIOD...WITH A GENERAL NORTHERLY DIRECTION.
&&
.PREV DISCUSSION... /ISSUED 327 AM CDT MON AUG 10 2009/
DISCUSSION...THE PRIMARY ISSUE IN THE NEAR TERM WILL BE THE
CHANCE OF THUNDERSTORMS TODAY. EARLY MORNING SURFACE ANALYSIS
PLACED A FRONTAL BOUNDARY FROM NORTHWEST MISSOURI INTO SOUTHWEST
KANSAS. EARLY MORNING WATER VAPOR IMAGERY SHOWED A WAVE MOVING
ACROSS NORTHERN COLORADO...WHILE ANOTHER WAVE WAS MOVING INTO
EASTERN COLORADO. THESE FEATURES HAVE MANAGED TO HELP IGNITE
CONVECTION ACROSS PARTS OF NORTHEAST COLORADO EARLY THIS MORNING.
THE 00Z NAM AND GFS BOTH GENERALLY AGREE THAT THE FRONTAL BOUNDARY
SHOULD REMAIN SOUTH OF THE FORECAST AREA TODAY. IT APPEARS THE
MAIN CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA SHOULD COME
FROM THE COLORADO WAVES. THE 00Z NAM AND GFS BOTH BRING THE WAVES
ACROSS LATER TODAY INTO THIS EVENING. WILL CONTINUE TO CARRY A
CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA TODAY AS
THE WAVES MOVES ACROSS. GENERALLY AGREE WITH THE SPC DAY 1
OUTLOOK IN THAT THE MORE ORGANIZED SEVERE THREAT WILL PROBABLY BE
NEAR THE FRONTAL BOUNDARY...HOWEVER AM A BIT CONCERNED THAT THERE
COULD BE AN ISOLATED SEVERE THREAT ACROSS JUST ABOUT THE ENTIRE
FORECAST AREA BY LATE MORNING/EARLY AFTERNOON. 0-1KM MLCAPE
VALUES ARE FORECAST TO BE IN THE 1000-1500 J/KG RANGE THIS
AFTERNOON WITH 0-6KM SHEAR OF 35 TO 40 KTS. WILL GO AHEAD AND
MENTION THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS IN THE
HAZARDOUS WEATHER OUTLOOK IN CASE A FEW OF THE STORMS CAN TAP
INTO THE GREATER INSTABILITY. WILL GRADUALLY END THE CHANCE OF
THUNDERSTORMS FROM WEST TO EAST TONIGHT AS THE UPPER WAVE SHIFTS
ACROSS THE REGION. TEMPERATURES THIS AFTERNOON WILL BE A BIT
TRICKY SINCE THERE WILL LIKELY BE CLOUDS SPREADING INTO THE REGION
AS THE WAVE APPROACHES. HAVE OPTED TO GO WITH THE COOLER SIDE OF
GUIDANCE WHICH GIVES HIGHS MAINLY IN THE LOWER TO MID 80S.
ANOTHER POTENTIAL ISSUE FOR THIS MORNING IS FOG. LOW DEWPOINT
DEPRESSIONS ARE IN PLACE OVER MUCH OF THE FORECAST AREA...WITH
SOME LOCATIONS ALREADY REPORTING REDUCED VISIBILITIES IN FOG. RUC
FORECAST SOUNDINGS SHOW THIS TO SOME DEGREE WITH A VERY NARROW
AREA OF LOW LEVEL SATURATION IN THE FORECAST SOUNDINGS ACROSS
MAINLY THE EASTERN PORTION OF THE FORECAST AREA. WILL CARRY PATCHY
FOG IN THE EAST EARLY THIS MORNING...BUT GET RID OF IT BY 14 OR
15Z.
A DRY PERIOD IS EXPECTED FROM TUESDAY INTO THE MIDDLE OF THE WEEK
AS THE UPPER RIDGE AMPLIFIES ACROSS THE REGION. THIS WILL ALSO
BRING WARMING TEMPERATURES WILL HIGHS ON TUESDAY AND WEDNESDAY IN
THE UPPER 80S TO AROUND 90...RISING TO THE LOWER TO MID 90S ON
THURSDAY.
AVIATION...06Z KGRI TAF. DRY WEATHER CAN BE EXPECTED AT KGRI
THROUGH THE NIGHT. HOWEVER...SOME FORECAST MODELS SHOW AT LEAST
SOME POSSIBILITY OF CONVECTION BY TOMORROW AFTERNOON. THIS
CHANCE SEEMS FAIRLY LOW BUT NOW APPEARS HIGH ENOUGH TO WARRANT
MENTIONING IN THE TAF WITHIN A PROB30 GROUP. WINDS WILL REMAIN
VERY LIGHT THROUGH THE TAF VALID PERIOD. EXPECT VFR CONDITIONS FOR
THE MOST PART BUT MAY BRIEFLY GET MVFR CONDITIONS AROUND SUNRISE.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 10, 4:08 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
508 AM CDT MON AUG 10 2009
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
508 AM CDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
PATCHY DENSE FOG CAN BE EXPECTED THROUGH 8 AM. VISIBILITIES MAY AT
TIMES BE REDUCED TO AROUND ONE QUARTER OF A MILE.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT THEY WILL GRADUALLY
DIMINISH TONIGHT. THE MAJORITY OF THE STORMS SHOULD REMAIN BELOW
SEVERE LEVELS...HOWEVER AN ISOLATED SEVERE STORM CAN NOT BE RULED
OUT THIS AFTERNOON. THE MAIN HAZARDS WOULD BE HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 10, 7:22 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
822 AM CDT MON AUG 10 2009
KSZ017-101345-
ROOKS-
822 AM CDT MON AUG 10 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTHWESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS
AT 822 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF PALCO...OR 19 MILES SOUTHEAST
OF HILL CITY...AND MOVING NORTHEAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
PALCO BY 840 AM CDT
ZURICH BY 845 AM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 3913 9961 3928 9961 3938 9944 3918 9922
3912 9938 3912 9960
TIME...MOT...LOC 1322Z 237DEG 20KT 3915 9961
KBSpecial weather statement, Aug 10, 7:41 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
841 AM CDT MON AUG 10 2009
KSZ017-101415-
ROOKS-
841 AM CDT MON AUG 10 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS
AT 839 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ZURICH...OR 24 MILES
SOUTHEAST OF HILL CITY...AND MOVING EAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
ZURICH BY 850 AM CDT
PLAINVILLE BY 905 AM CDT
CODELL BY 915 AM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 3919 9961 3926 9960 3933 9916 3913 9907
3912 9914 3912 9959
TIME...MOT...LOC 1341Z 254DEG 23KT 3916 9948
KBHail, Rooks
- When
- August 10, 7:58 AM CST to 8:00 AM CST
- Where
- Rooks County, 6.14 mi SSW of Zurich to 6.22 mi S of Zurich
- Measured
- 1.25 in hail
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 39.150, -99.480
Quarter to half dollar size hail was reported.
Hail, Osborne
- When
- August 10, 9:08 AM CST
- Where
- Osborne County, 10.19 mi SSE of Covert
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.150, -98.730
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009$745,000 · 60 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in Connecticut, August 10, 2009$40,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194367, 194369.